Hi! I have chiari malformation type 1 and had a chiari decompression surgery on May 27th. Everything went well in surgery and first several days after. However, about a week after surgery my pain increased and I can’t even lay down without feeling like I’m going to throw up. Is this normal? Is it the medication they have me on (oxycodone, methocarbamol, and ondansetron odt)? Feel free to ask any other questions. Thank you in advance!
I’m sorry to say it like this but that’s a bit like asking ‘How long is a piece of string?’ I am yet to hear of 2 people going down the neurosurgical route having the exact same experiences. Personally, I’ve had a few (6) neurosurgeries and none of them have been the same. For a couple of the operations I had what I call a ‘honeymoon period’, everything seemed ‘manageable’ (it wasn’t great, but manageable). But when the honeymoon was over… …just nasty.
Now, I have to say here, a week out from surgery is still VERY early days in your recovery. It takes time for our systems to adjust to our ‘new reality’. There is no measure of ‘how long?’ some people bounce back relatively unaffected, but for some there can be ongoing issues. My last major neurosurgeries were in 2013 and still today I’m on a bit of a seesaw of symptoms, as I’ve said to others:
Some days I could leap a tall building in a single bound,(OK, bit of an exaggeration) Some days I'm lucky to be able to even crawl out of bed. I just never know what today will bring.
Medications can have a contributing factor. For example, oxycodone is a high dose opiate. If I use oxy for more than a couple of weeks, post surgery, I start getting what I call ‘Phantom pains’. My body likes the oxy and wants more so it gives me these odd pains, wanting more of that nice drug. If I keep taking the oxy those phantom pains increase. To try and manage this I’ve decreased the opiate strength. I find I do still need an opiate to decrease my pain, just not at a dose that my body wants.
As for your other medications, the methocarbamol is a muscle relaxant and the ondansetron is an anti-nausea medication. As with many medications these are not a ‘One-size-fits-all’ and what may work wonders for one, maybe of very little benefit for another. There are a large range of such meds, so it really can be a case of trial and error to work out what best meets your needs. Those ‘trials’ need to be conducted in consultation with your dr and pharmacist as some of these meds can interact with each other and this needs to be carefully managed.
Merl from the Modsupport Team
Hi, post surgery I had a honeymoon week and then bam back in hospital with pain like never before. Pain was managed by a specialist in hospital for a further week then home, recovery was slow but manageable after that. Everyone is unique so mind yourself and if you are worried about anything contact your primary caretaker. Feel better soon.
When that happened to me all the pain came as the worst headache I had ever had, and it progressed worse and worse until I couldn’t bear the pain any longer. I ended up going to the ER where they did a CT scan and that showed fluid in the areas between the skull bone and the space surrounding the brain. This is a place where there is normally no fluid, but it is possible for the fluid to gather in there briefly after a surgery that cuts through ALL the layers to the brain. All they can do is treat the pain and wait for it to resolve. It was terrible, but thankfully the additional pain medicine made it tolerable and it was resolved 100% in about 1 1/2 days.
Like others have said, everyone is different. After I had decompression surgery I had to go back to the ER a couple weeks later because I had meningitis and was throwing up from the pain. If I remember right, they had to remove some fluid build up and the relief from pain was amazing. This isn’t normal though. Hang in there! I’m 5 years post op and doing great